Patients treated with bleomycin (BLM) are at risk of developing acute respiratory distress syndrome (ARDS) post-operatively, and this has been associated with high intraoperative concentrations of oxygen. We report progressive arterial desaturation noticeable 2 h after the start of a 4-h radical neck dissection for which the anaesthesia included 50% O2 in N2O. The patient had received two courses of bleomycin within the previous 2 months and had undergone an uneventful right hemiglossectomy under shorter but otherwise similar anaesthesia 4 weeks previously. His pulmonary function tests before the second procedure showed a slight depression of diffusing capacity (DLco) to 80% of predicted and minimal airway obstruction consistent with his history of smoking. The pulse oximetric reading during his second procedure reached 75%, but rose to 95% after treatment with methylprednisolone, salbutamol and inspired O2 concentrations between 80% and 100%. By the end of the procedure, he satisfied the criteria for ARDS and was transferred to the ICU, where he developed bilateral pneumonia, deteriorated and died of multiple organ failure. This case suggests that the risk of hyperoxic pulmonary damage in patients exposed to bleomycin may increase not only with the degree and duration of hyperoxia in a given exposure, but also with the latent effects of recent previous exposure. Near normality of pulmonary function tests cannot be taken as reassurance, and small changes may have more adverse prognostic significance than in patients who have not been exposed to bleomycin.